Case Presentation: 62 year-old HIV positive man with Hepatitis B co-infection was admitted to the internal medicine service for self-neglect and profound deconditioning resulting in a fall and subsequent fracture of right tibia and fibula 2 months prior to presentation. The patient had no acute complaints at admission, and ROS was unrevealing except for generalized weakness. Vital signs were within acceptable limits on examination, and the only appreciable abnormalities were global muscular weakness (3/5) and boney prominence at the site of the right tibia fracture.Lab findings showed multiple electrolyte abnormalities, including low phosphate of 0.8 mg/dl, non-anion gap metabolic acidosis, a chloride of 112 mmol/L, and glycosuria on urine analysis. CBC and LFT were within normal limits. Serum PTH and vitamin D level were within normal limits. Upon reviewing patient records, hypophosphatemia had been present since 2012.Patient’s CD4 count was 860 with an undetectable viral load. The patient’s HAART regimen for the preceding two years included Truvada (emtricitabine and tenofovir disoproxil fumarate) and ritanovir. Given the patient’s persistent hypophosphatemia, anion gap metabolic acidosis, glycosuria, and use of Tenofovir (a documented culprit of renal phosphate wasting) a diagnosis of Fanconi syndrome was made. Patient’s anti-retroviral regimen was changed shortly after discharge to dolutegravir, abacavir, lamivudine, and entacavir. Three months after the change in HAART therapy, patient’s phosphate had stabilized at 2.9 md/dl, non-anion gap acidosis had resolved, and muscle strength had improved.
Discussion: Fanconi syndrome, discovered in 1936 by Dr. Fanconi, is a type of renal tubular acidosis (type II), a disease of the proximal tubule resulting in bicarbonate wasting this can be associated with other defects in proximal tubule function including impaired reabsorption of phosphorus, amino acids, uric acid and glucose.. Growing literature have shown a relationship between Tenofovir, a nucleotide reverse transcriptase inhibitor, and Fanconi syndrome.The chronic effect of Fanconi syndrome most likely contributed to this patient’s tibia and fibula fracture as a result of osteomalacia secondary to the chronic hypophosphatemia status. Additionally, hypophosphatemia is an established etiology for muscular weakness likely contributing to this patient’s fall.
Conclusions: This patient’s morbidities may have been prevented if specific guidelines were implemented prior to administration of tenofovir. One Australian model recommends baseline screening (in addition to routine monitoring) of serum phosphate and creatinine, as well as urinary protein and glucose to determine risk of progression to Fanconi syndrome.This case highlights the importance of iatrogenic morbidities associated with therapeutic measures designed to help our patients. Using preventive or screening measures to follow up on side effects of medications may help reduce the financial burden on the healthcare system but more importantly, improve and preserve patient quality of life.
To cite this abstract:Aburajab Altamimi B, Ajaaj IS, Roesch JJ. Phos-Fate. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 398. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/phos-fate/. Accessed October 14, 2019.